Alert archive / Iowa / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 53, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2024, 6:41 PM CDT for Woodbury County, Iowa. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2024, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 12, 2024, 7:00 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 6:49 PM CDT | HAIL 1.75 | Sloan, IA | social media picture. |
| Jun 12, 6:50 PM CDT | HAIL 2 | Sloan, IA | Picture in social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
368
WUUS53 KFSD 122341
SVRFSD
IAC193-130000-
/O.NEW.KFSD.SV.W.0053.240612T2341Z-240613T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
641 PM CDT Wed Jun 12 2024
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
South central Woodbury County in west central Iowa...
* Until 700 PM CDT.
* At 641 PM CDT, a severe thunderstorm was located over Sloan, or 21
miles south of Sioux City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hornick around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 9633 4232 9622 4222 9603 4221 9605
4222 9632 4222 9633
TIME...MOT...LOC 2341Z 313DEG 24KT 4221 9624
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP2 follow-up statements
861
WWUS53 KFSD 122348
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
648 PM CDT Wed Jun 12 2024
IAC193-130000-
/O.CON.KFSD.SV.W.0053.000000T0000Z-240613T0000Z/
Woodbury IA-
648 PM CDT Wed Jun 12 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTH CENTRAL WOODBURY COUNTY...
At 647 PM CDT, a severe thunderstorm was located near Sloan, or 24
miles southeast of Sioux City, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Woodbury County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4224 9633 4228 9623 4222 9603 4221 9605
4222 9632 4222 9633
TIME...MOT...LOC 2347Z 313DEG 24KT 4218 9619
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AP372
WWUS53 KFSD 122358
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
658 PM CDT Wed Jun 12 2024
IAC193-130008-
/O.EXP.KFSD.SV.W.0053.000000T0000Z-240613T0000Z/
Woodbury IA-
658 PM CDT Wed Jun 12 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WOODBURY COUNTY
WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However, small
hail is still possible with this thunderstorm.
&&
LAT...LON 4224 9633 4228 9623 4222 9603 4221 9605
4222 9632 4222 9633
TIME...MOT...LOC 2358Z 313DEG 24KT 4214 9613
$$
APWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:31 PM CDT, 10 minutes earlier. Its key messages:
- A few more hours of hot conditions, with an additional round of rain possible (30%) late this afternoon east of I-29. While chances are low, isolated to scattered severe thunderstorms may develop into the evening hours, with up to 2 inch hail and gusts up to 70 mph possible.
- Another round of scattered light showers and thunderstorms move across the region during the late overnight hours into Thursday morning, with afternoon temperatures again in the 80s.
- Near to above normal temperatures will continue, with daily highs expected to peak the upper 70s to 80s.
- Confidence continues to increase in more widespread rain chances on Saturday, with periodic chances for additional rain continuing into the early parts of next week.
Area forecast discussion, Jun 12, 6:31 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 631 PM CDT Wed Jun 12 2024 .KEY MESSAGES... - A few more hours of hot conditions, with an additional round of rain possible (30%) late this afternoon east of I-29. While chances are low, isolated to scattered severe thunderstorms may develop into the evening hours, with up to 2 inch hail and gusts up to 70 mph possible. - Another round of scattered light showers and thunderstorms move across the region during the late overnight hours into Thursday morning, with afternoon temperatures again in the 80s. - Near to above normal temperatures will continue, with daily highs expected to peak the upper 70s to 80s. - Confidence continues to increase in more widespread rain chances on Saturday, with periodic chances for additional rain continuing into the early parts of next week. && .DISCUSSION... Issued at 252 PM CDT Wed Jun 12 2024 While we had scattered to areas of showers and thunderstorms earlier, temperatures have had no problems rebounding back up into the mid to upper 80s across the region. This is occurring as temperatures aloft continue to exceed the 90th percentile of climatology, so with a couple hours left of sunshine, we could still see areas reach up into the lower 90s before the afternoon is over. While the earlier thunderstorms were caused by the prefrontal trough, the cold front itself is still poised to move through the area later this afternoon into the evening hours. However, the front itself does not look to create enough lift to overcome the 50-100 J/kg of convective inhibition (CIN) created by the warm-air advection aloft. So, while we would have 2000-3000 J/kg of CAPE and 45 to 50 knots of bulk shear available to any storm that is able to break through the cap, additional severe thunderstorm development appears unlikely as the cap is expected to remain in place. As we cooldown to our cross over temperatures tonight, we may see some patchy fog develop in low-lying areas and river valleys, but overall widespread fog is not currently expected. Otherwise, winds will be light and variable tonight, with overnight low temperatures largely in the 60s expected. A weak shortwave moves across the region late overnight into the morning hours, but as dewpoints drop down in the 50s and low MUCAPE values of a 100-300 J/kg, only expecting light rain before the showers exit off to our east. Above normal temperatures in the lower to upper 80s are still expected for Thursday, as the cold front largely lowered our dewpoints. Upper level ridging occurs off to our west overnight into Friday, with a surface high pressure sliding down from Canada during the early morning hours. This will keep us closer to our normal temperatures, in the lower to mid 80s. Upper level ridging breaks down throughout the day as a potent shortwave ejects onto the central plains from the rockies, with the first of many shortwaves moving across the area by Friday evening. SPC has issued a level 1 out of 5 risk for severe thunderstorms. As additional waves move overhead, periodic chances for showers and thunderstorms continue throughout the day on Saturday, before ending on Sunday morning. The pattern remains active into the beginning of next week as southwesterly flow aloft continues due to a strong upper level ridge expected to develop along the east coast. This sets us up to potentially see periodic chances for rain as numerous shortwaves move across the region, with the inverted trough from a surface low pressure system also focusing chances for rain across the region. Model solutions have similar ideas, but do vary in their placement of warmest temperatures and highest rainfall chances, so have left the NBM in place given the uncertainties. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 613 PM CDT Wed Jun 12 2024 Isolated to scattered showers and storms expected this evening across the area. As of 12.23z, storms are located over KSUX and across northwestern IA - have included at KSUX for a couple hours (through 13.02z). Additional storms are on-going further to the north in northeastern SD and central MN. Will be watching this activity as it drops to the southeast through the evening. Activity through the evening and into tonight could be strong to severe with large hail and damaging winds. Otherwise, another round of showers and storms may develop late tonight into early Thursday morning. MVFR to IFR conditions will be possible with any stronger storm. Confidence is too low in the other convection chances to include mention at any site for now. Outside of convection, VFR conditions prevail. Breezy south to southeasterly winds become light and somewhat variable overnight, which could lead to patchy fog in low lying areas. Winds out of the north to northeast tomorrow morning and may gust around 20 to 25 knots in the afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...APT AVIATION...SG
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 14 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 407 AM CDT Wed Jun 12 2024 SDZ038-050-052-053-057>060-063>065-068-130915- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible from the morning to early afternoon. A few storms may become severe with large hail up to half dollar size and damaging wind gusts up to 60 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-069>071-130915- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody- McCook-Minnehaha-Turner-Yankton-Union- 407 AM CDT Wed Jun 12 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible mostly east of the James River throughout the day. A few storms may become severe with large hail around 2 inches in diameter and damaging wind gusts up to 70 MPH being the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic shower and thunderstorm chances will continue into early next week with more widespread chances possible by Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 12, 1:04 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
104 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM Rain 2 E Salem 43.72N 97.35W
06/12/2024 U2.00 Inch McCook SD Trained Spotter
Spotter reported pea sized hail and heavy
rain. They had 2 inches in their guage at
the time of the phone call at 1300.
&&
AJPLocal storm report, Jun 12, 1:10 PM CDT, 5 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
110 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM Hail 4 NE Canistota 43.64N 97.23W
06/12/2024 M1.00 Inch McCook SD Trained Spotter
Spotter reported 1 inch hail.
&&
AJPLocal storm report, Jun 12, 1:12 PM CDT, 5 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
112 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 PM Hail 4 NE Canistota 43.64N 97.23W
06/12/2024 M1.00 Inch McCook SD Trained Spotter
Corrects previous hail report from 4 NE
Canistota. Spotter reported 1 inch hail.
&&
AJPLocal storm report, Jun 12, 1:33 PM CDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
133 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Tstm Wnd Dmg Salem 43.73N 97.39W
06/12/2024 McCook SD Emergency Mngr
McCook county EM called to report trees down
in Salem. He also reported heavy rain with
some ponding due to drainage issues but that
it has already subsided. He also reported a
semi tipped over with injuries.
&&
AJPLocal storm report, Jun 12, 6:21 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
621 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM Hail 2 NNW Sergeant Bluff 42.42N 96.36W
06/12/2024 M1.25 Inch Woodbury IA Public
&&
JCLocal storm report, Jun 12, 6:41 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
641 PM CDT Wed Jun 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail 2 NNW Sloan 42.26N 96.24W
06/12/2024 E1.50 Inch Woodbury IA Public
Picture accompanied report in social media.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 6:19 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 26 min |
| Jun 12, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.